Washington, 2017

Damaging Winds in Washington, June 26 to 27, 2017

June 26 to 27, 2017 · NWS OTX · 4 events in 1 county or zone

During the early evening of June 26th a line of thunderstorms tracked west to east through the Spokane area. Several reports of trees down were received with some damage to homes and cars.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$90,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

During the early evening of June 26th a line of thunderstorms tracked west to east through the Spokane area. Several reports of trees down were received with some damage to homes and cars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jun 26, 3:41 PM PST, 3 hours 39 minutes earlier.

Area forecast discussion, Jun 26, 3:41 PM PST, 3 hours 39 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
441 PM PDT Mon Jun 26 2017

.SYNOPSIS...
Thunderstorms will move through the region this afternoon and
tonight. Some of these storms could be strong with gusty winds.
There will be a short cooling trend Tuesday and Wednesday with
isolated mountain showers on Wednesday. Then warmer conditions
will return Friday and Saturday.

&&

.DISCUSSION...
Tonight: Thunderstorms are firing over central Oregon this
afternoon and are headed north. CAM models have this fairly well
depicted, but look to be a few hours slow. These storms should
reach the Lewiston area around 5pm and the Spokane/CdA area by
7pm. Strong winds will be the primary threat from these storms,
but some hail is also possible. After this activity moves into
Montana, a cold front will sweep through the area. This could
reorganize convection along a line in southeast WA which would
move into the southern Panhandle overnight. These storms (if they
do form) would likely not pose any potential for damage. RJ

Tuesday and Wednesday...The upper level low will track slowly east
through with a couple of weak short waves wrapping through the
northeast portion of our forecast area. But with very dry air
moving in behind the cold front on Tuesday it doesn't look like
there will be much chance for any showers across the Northeast
mountain or the North Panhandle. A bigger impact will be the
relative humidity dropping down to the teens to low 20 percent
across the region. Fortunately winds will be light. A little
deeper mid level moisture will wrap around the low on Wednesday
and will result in isolated showers over the mountains. The wave
on Wednesday will also increase the winds with gusts 15 to 20 mph
likely Wednesday afternoon. Temperatures will cool behind the
front into the lower 80s on Tuesday and 70s and 80s on Wednesday.

Thursday and Friday...High pressure will build in from the west
Thursday and Friday for a warming trend. Temperatures will bump
right back into the upper 80s to mid 90s by Friday. There is a
small chance for a weak wave to undercut the ridge on Friday which
would result in a few mountain showers near the Cascades, but
confidence is not very high at the time. Winds will be light and
variable.

Saturday through Monday...A series of weak disturbances will track
through B.C. Each of these waves will tap into some decent
moisture, enough to support late day showers and thunderstorms
across the northern zones, near the Canadian border. There will
also bring cooler temperatures to the region with high
temperatures cooling down into 70s and 80s, but still on the warm
side of normal. Tobin

&&

.AVIATION...
00Z TAFS: Thunderstorms will impact the TAF sites from LWS
northward to GEG. The main threst is for strong winds from these
storms. Convection will last for a few hours this evening. There
is a remote chance of a second round of storms for PUW and LWS but
the probability is low at this point. Otherwise, gusty winds are
expected this evening, even without the thunderstorms.  RJ

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        60  83  55  81  56  85 /  50   0   0  10  10   0
Coeur d'Alene  58  80  52  78  52  82 /  60   0   0  10  10   0
Pullman        59  79  52  77  51  81 /  40  10   0   0   0   0
Lewiston       63  86  57  85  57  88 /  60  10   0   0   0   0
Colville       54  84  52  82  51  85 /  50   0   0  10  10   0
Sandpoint      53  80  48  77  47  80 /  60   0   0  20  20   0
Kellogg        54  77  51  75  50  78 /  50  10   0  20  10   0
Moses Lake     58  88  53  87  54  90 /  10   0   0   0   0   0
Wenatchee      60  86  57  84  58  90 /  20   0   0   0   0   0
Omak           55  86  52  84  53  88 /  20   0   0  10   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Red Flag Warning until 8 PM PDT this evening for East Washington
     Central Cascade Valleys (Zone 677).

&&
Hazardous weather outlook, Jun 26, 7:14 PM PST, 6 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
814 PM PDT Mon Jun 26 2017

IDZ001>004-026-027-WAZ031>038-041>044-271500-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau-
814 PM PDT Mon Jun 26 2017

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

No hazardous weather is expected at this time.

In the hours before

Special weather statement, Jun 26, 3:14 PM PST, 4 hours 6 minutes before
Special Weather Statement
National Weather Service Spokane WA
414 PM PDT MON JUN 26 2017

WAZ037-038-270000-
Northeast Mountains WA-Okanogan Highlands WA-
414 PM PDT MON JUN 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN STEVENS...
NORTHEASTERN FERRY AND NORTH CENTRAL PEND OREILLE COUNTIES UNTIL 500
PM PDT...

At 413 PM PDT, Doppler radar was tracking a strong thunderstorm 23
miles north of Colville, or 70 miles northwest of Priest River,
moving northeast at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Northport, Marble and Pierre Lake Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4898 11727 4875 11809 4891 11822 4901 11799
      4900 11729
TIME...MOT...LOC 2313Z 242DEG 33KT 4887 11806

RP
Special weather statement, Jun 26, 3:28 PM PST, 3 hours 52 minutes before
Special Weather Statement
National Weather Service Spokane WA
428 PM PDT MON JUN 26 2017

WAZ031>033-270000-
Northeast Blue Mountains-Washington Palouse-Lower Garfield and Asotin
Counties-
428 PM PDT MON JUN 26 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL GARFIELD...SOUTHEASTERN
WHITMAN AND NORTHWESTERN ASOTIN COUNTIES...

At 427 PM PDT, a strong thunderstorm was located 17 miles north of
Troy, or 23 miles east of Dayton, moving north at 40 mph.

Wind gusts up to 50 mph and dime size hail are possible with this
storm.

Locations impacted include...
Peola, Alder Thicket Campground, Wickiup Campground, Misery Spring
Campground and Spruce Spring Campground.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

LAT...LON 4614 11761 4629 11762 4660 11751 4647 11718
      4609 11743
TIME...MOT...LOC 2327Z 199DEG 35KT 4619 11752

BT
Special weather statement, Jun 26, 5:11 PM PST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Spokane WA
611 PM PDT MON JUN 26 2017

IDZ001-WAZ037-270215-
Northern Panhandle ID-Northeast Mountains WA-
611 PM PDT MON JUN 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BONNER...SOUTH
CENTRAL BOUNDARY...EAST CENTRAL STEVENS AND SOUTHERN PEND OREILLE
COUNTIES UNTIL 715 PM PDT...

At 610 PM PDT, Doppler radar was tracking a cluster of strong
thunderstorms 16 miles north of Deer Park, or 22 miles west of
Priest River, moving northeast at 35 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Sandpoint, Priest River, Newport, Ponderay, Kootenai, Cusick,
Oldtown, Colburn, Sacheen Lake, Schweitzer Mountain, Coolin, Usk,
Dalkena, Elmira, Valley, Bead Lake Campground, South Skookum Lake
Campground and Diamond Lake.

LAT...LON 4806 11743 4817 11777 4866 11658 4834 11630
TIME...MOT...LOC 0110Z 242DEG 31KT 4820 11740

RP
Special weather statement, Jun 26, 6:15 PM PST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Spokane WA
715 PM PDT MON JUN 26 2017

IDZ001-270300-
Northern Panhandle ID-
715 PM PDT MON JUN 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BONNER AND SOUTHEASTERN
BOUNDARY COUNTIES UNTIL 800 PM PDT...

At 715 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Kootenai, or 8 miles north of Sandpoint, moving
east at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sandpoint, Ponderay, Moyie Springs, Kootenai, Dover, Elmira, Colburn,
Naples and Schweitzer Mountain.

LAT...LON 4863 11604 4843 11606 4821 11664 4842 11684
      4875 11613
TIME...MOT...LOC 0215Z 250DEG 29KT 4840 11661

RP
Special weather statement, Jun 26, 6:52 PM PST, 28 minutes before
Special Weather Statement
National Weather Service Spokane WA
752 PM PDT MON JUN 26 2017

IDZ001-WAZ036-037-270330-
Northern Panhandle ID-Spokane Area WA-Northeast Mountains WA-
752 PM PDT MON JUN 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BONNER...
NORTHWESTERN KOOTENAI...SOUTHEASTERN STEVENS...NORTHEASTERN SPOKANE
AND SOUTHEASTERN PEND OREILLE COUNTIES UNTIL 830 PM PDT...

At 751 PM PDT, Doppler radar was tracking a strong thunderstorm near
Deer Park, or 21 miles north of Spokane, moving east at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Priest River, Deer Park, Newport, Spirit Lake, Chattaroy, Oldtown,
Milan, Diamond Lake, Elk, Mount Spokane and Blanchard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4786 11743 4803 11752 4823 11688 4798 11675
TIME...MOT...LOC 0251Z 250DEG 23KT 4799 11736

RP

The radar

The Spokane radar (KOTX), 26 km away, was scanning. The volume nearest the first event began at 03:18 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Spokane

When
June 26, 7:20 PM PST to 7:30 PM PST
Where
Spokane County, 2.27 mi NNE of Spangle Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
47.500, -117.400

A member of the public reported a tree split apart with half of it falling on a house near the town of Spangle.

Thunderstorm Wind, Spokane

When
June 26, 7:20 PM PST to 7:25 PM PST
Where
Spokane County, 0.46 mi W of Nine Mile Falls
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Employee
Coordinates
47.780, -117.560

A two foot diameter Ponderosa Pine tree was uprooted at Sontag Park northwest of Spokane. Several other trees were blown down or snapped in the vicinity.

Thunderstorm Wind, Spokane

When
June 26, 7:45 PM PST to 7:50 PM PST
Where
Spokane County, 0.46 mi W of Deer Park
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
47.950, -117.480

A tree was blown down onto a house near Deer Park.

Thunderstorm Wind, Spokane

When
June 27, 7:30 PM PST to 7:45 PM PST
Where
Spokane County, 1.49 mi NNW of Linwood
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Social Media
Coordinates
47.751, -117.428

A member of the public near Whitworth College tweeted a photo of a large tree blown down onto his car.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2017Every state in 2017This day in weather historyWarnings in Washington, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 707860, 707863, 707867, 707874.